advertisement
Question
Posted by: Keen | 2011/06/24

Liver problems

Dear doc

Of the antidepressants, what class can cause/make liver problems worse?

Also, can Rivotril cause liver problems?

Thanks so much

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

I have no idea why, rationally, so many doctors seem to be using so much Rivotril in so many patients. Rivotril should NOT be used in someone with liver or kidney problems and reduced liver or kidney function. If you have existing liver problems for any reason, and need antidepressant treatment, ONLY a specialist psychiatrist ( and NOT a GP ) should see you and assess you carefully, and discuss the various available options. Generally, the SSRI ADs seem to have a lower risk of liver problems. The issue is very complex, and needs an individual assesment. As regards a drug possibly CAUSING initial or worsening liver damage, many drugs have a very small risk of that, some have a much higher risk. But there is also the issue of existing liver damage which can affect how a drug is metabolized and used, even if it causes no further damage itself.
Some drugs have so far not shown a significant risk of liver damage in humans, but ,ay have shown such problems in animals in earlier stages of testing.
Overall - too complex an issue for a generic / general answer to be helpful, and needs the expert assessment of a speicalist of your own problems and needs.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: cybershrink | 2011/06/25

I have no idea why, rationally, so many doctors seem to be using so much Rivotril in so many patients. Rivotril should NOT be used in someone with liver or kidney problems and reduced liver or kidney function. If you have existing liver problems for any reason, and need antidepressant treatment, ONLY a specialist psychiatrist ( and NOT a GP ) should see you and assess you carefully, and discuss the various available options. Generally, the SSRI ADs seem to have a lower risk of liver problems. The issue is very complex, and needs an individual assesment. As regards a drug possibly CAUSING initial or worsening liver damage, many drugs have a very small risk of that, some have a much higher risk. But there is also the issue of existing liver damage which can affect how a drug is metabolized and used, even if it causes no further damage itself.
Some drugs have so far not shown a significant risk of liver damage in humans, but ,ay have shown such problems in animals in earlier stages of testing.
Overall - too complex an issue for a generic / general answer to be helpful, and needs the expert assessment of a speicalist of your own problems and needs.

Reply to cybershrink

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement